MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE MAXCESS LIGHT GUIDE; LIGHT, SURGICAL, FIBEROPTIC

NUVASIVE, INC. NUVASIVE MAXCESS LIGHT GUIDE; LIGHT, SURGICAL, FIBEROPTIC
Model Number 1025461
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 07/14/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No product was returned for evaluation, no photographs or films provided, the patient's burn was treated at the time of the event, consisting of topical antibiotics, wound dressing and instructions for follow-up care/evaluation.The root cause of this reported event has not been determined; however, the available information suggests a light source incompatible with the nuvasive light cable was utilized.Labeling review: "the nuvasive maxcess light guide is intended to provide surgical site illumination.The maxcess light guide is compatible for use with light sources made with the following: xenon with lamp.Power rating of up to 300 watts, halogen with lamp power rating of up to 250 watts, or metal halide with lamp power rating of up to 100 watts.Any light source used with this cable should have a minimum of 90% ir filtering to prevent cable damage during use." "warning: maxcess light sources use high intensity lamps, which produce heat as well as brilliant light.The high brightness produced by the light source and the light output of the light guide cable can cause serious burns." "precautions: take precautions to verify that the fiber optic cable is appropriately suited for the light source." surgical facility retained the device.
 
Event or Problem Description
On (b)(6) 2016 a female patient underwent a posterior fixation procedure.Upon completion of the fixation, the retractor was removed and it was noted that the patient had incurred a full-thickness burn on the lower back beneath the retractor.

Brand Name
NUVASIVE MAXCESS LIGHT GUIDE
Common Device Name
LIGHT, SURGICAL, FIBEROPTIC
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key5880561
Report Number2031966-2016-00057
Device Sequence Number1241992
Product Code FST
UDI-Device Identifier00887517183378
UDI-Public00887517183378
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K042034
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number1025461
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2016
Initial Report FDA Received Date08/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;